Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 12, NWS Rapid City, SD

July 22, 2016Ziebach County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 22, 2016, 5:37 PM MDT for Ziebach County, South Dakota. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2016, 5:37 PM MDT (23:37 UTC)
Expired
Jul 22, 2016, 6:00 PM MDT
In force
23 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Ziebach County, SD

The radar

The Bismarck radar (KBIS), 168 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:40 PM MDTTSTM WND GST 606 Ene Glad Valley, SD
Jul 22, 5:55 PM MDTTSTM WND GST 607 E Glad Valley, SD
Jul 22, 6:00 PM MDTTSTM WND GST 607 Ese Glad Valley, SD
Jul 22, 6:10 PM MDTTSTM WND GST 6511 Ese Glad Valley, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1038 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

091 
WFUS53 KUNR 222337
TORUNR
SDC137-230000-
/O.NEW.KUNR.TO.W.0012.160722T2337Z-160723T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
537 PM MDT FRI JUL 22 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL ZIEBACH COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 600 PM MDT
    
* AT 536 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 7 MILES EAST OF GLAD VALLEY...OR 24 MILES
  NORTH OF DUPREE...MOVING SOUTHEAST AT 30 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL ZIEBACH COUNTY...EAST OF GLAD VALLEY AND ALONG
  HIGHWAY 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4539 10147 4525 10149 4526 10151 4534 10178
      4548 10172 4547 10147
TIME...MOT...LOC 2336Z 293DEG 28KT 4541 10164 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JC
1 follow-up statement
828 
WWUS53 KUNR 222355
SVSUNR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
555 PM MDT FRI JUL 22 2016

SDC137-230003-
/O.EXP.KUNR.TO.W.0012.000000T0000Z-160723T0000Z/
ZIEBACH SD-
555 PM MDT FRI JUL 22 2016

...THE TORNADO WARNING FOR NORTH CENTRAL ZIEBACH COUNTY WILL EXPIRE
AT 600 PM MDT...
                
THE ROTATION WHICH PROMPTED THE WARNING HAS WEAKENED...AND THE
STORM NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT.

LAT...LON 4539 10147 4525 10149 4526 10151 4534 10178
      4548 10172 4547 10147
TIME...MOT...LOC 2352Z 293DEG 28KT 4541 10164 

$$

JC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:53 PM MDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 22, 2:53 PM MDT, 2 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
253 PM MDT FRI JUL 22 2016

.SHORT TERM...(This Evening Through Saturday Night)
Issued at 234 PM MDT Fri Jul 22 2016

Current surface map shows low over southeast Montana with trof
into the Nebraska Panhandle. Weak shortwave crossing the forecast
area triggering scattered thunderstorms. MLCAPE ranges from around
1000J/kg across northeast Wyoming with 4000+J/kg across northwest
South Dakota. Sufficient shear for a few severe storms, especially
across northwest South Dakota. Bulk of thunderstorm activity will
move east of the forecast area overnight.

Cold front crosses northeast Wyoming and western South Dakota
late tonight...and through south central South Dakota around noon.
Highs 10-15F cooler for Saturday. BL-850mb winds support northwest
winds of 15-30 mph.

.LONG TERM...(Sunday Through Friday)
Issued at 234 PM MDT Fri Jul 22 2016

High pressure over the Dakotas for Sunday. With marginal
moisture...and isolated afternoon thunderstorm is possible over
the Black Hills.

Upper flow will be quasi-zonal Sunday through next Thursday, with
periodic shortwave troughs bringing a daily chance for
thunderstorms. Temperatures will be slightly above average.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 234 PM MDT Fri Jul 22 2016

Isolated thunderstorms are possible this morning from northeast
WY into northwest SD. Potentially severe storms will develop this
afternoon with local LIFR conditions possible with any storms.
Outside of storms, VFR conditions are expected. Early Saturday
morning, a strong cold front will bring gusty northwest winds to
the area.

&&

.FIRE WEATHER...
Issued at 234 PM MDT Fri Jul 22 2016

Critical fire weather conditions will continue into this evening
for northeast Wyoming. Cold front will cross the area
tonight...with gusty northwest winds for Saturday. Minimum
relative humidity will drop below 20 percent for northeast Wyoming
and much of western South Dakota.

&&

.UNR Watches/Warnings/Advisories...
SD...Fire Weather Watch from Saturday afternoon through Saturday
     evening for SDZ260>262-264.

     Excessive Heat Warning until 6 PM MDT /7 PM CDT/ this evening
     for SDZ014-032-043-044-046-047-049.

     Heat Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
     025>027-030-031-041-042-072>074.

WY...Fire Weather Watch from Saturday afternoon through Saturday
     evening for WYZ259-297>299.

     Red Flag Warning until 9 PM MDT this evening for WYZ259-297-298.

&&

SHORT TERM...7
LONG TERM...7
AVIATION...JC
FIRE WEATHER...7
Hazardous weather outlook, Jul 22, 5:29 AM MDT, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
529 AM MDT FRI JUL 22 2016

SDZ001-002-012-013-025-026-031-072-073-231300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-
NORTHERN FOOT HILLS-RAPID CITY-PENNINGTON CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHWEST WINDS WILL INCREASE EARLY SATURDAY...WITH GUSTS REACHING
35 TO 45 MPH.

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ024-028-029-WYZ057-231300-
NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
WYOMING BLACK HILLS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE BLACK HILLS OF SOUTH
DAKOTA AND WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

WYZ054>056-058-071-231300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON UNTIL 900 PM THIS EVENING
FOR VERY LOW RELATIVE HUMIDITIES...GUSTY WINDS...AND DRY LIGHTNING.

ISOLATED THUNDERSTORMS WILL DEVELOP DURING THE AFTERNOON...BUT ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ014-032-043-044-046-047-049-231300-
ZIEBACH-HAAKON-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
529 AM MDT FRI JUL 22 2016 /629 AM CDT FRI JUL 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH 100 TO 107 THIS AFTERNOON.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY NORTH OF INTERSTATE 90. LARGE HAIL AND DAMAGING
WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ027-030-041-042-074-231300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-FALL RIVER-OGLALA LAKOTA-
HERMOSA FOOT HILLS-
529 AM MDT FRI JUL 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH 98 TO 102 DEGREES THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT. ORGANIZED SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE FORECAST AGAIN SUNDAY...BUT SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 22, 4:45 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
445 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     MEADOW                  45.53N 102.22W
07/22/2016  E90 MPH          PERKINS            SD   TRAINED SPOTTER

&&

ME
Local storm report, Jul 22, 4:55 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
455 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 NE MEADOW             45.59N 102.16W
07/22/2016  E1.00 INCH       PERKINS            SD   PUBLIC

&&

ME
Local storm report, Jul 22, 4:58 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     TSTM WND GST     1 N BUFFALO             45.60N 103.55W
07/22/2016  M70 MPH          HARDING            SD   ASOS

&&

WFO UNR
Local storm report, Jul 22, 5:08 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
508 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
07/22/2016  M77 MPH          PERKINS            SD   DEPT OF HIGHWAYS

&&

ME
Local storm report, Jul 22, 5:09 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 E MEADOW              45.55N 102.08W
07/22/2016  E1.75 INCH       PERKINS            SD   PUBLIC

0500 PM     TSTM WND GST     7 E MEADOW              45.55N 102.08W
07/22/2016  E70 MPH          PERKINS            SD   PUBLIC

&&

ME
Local storm report, Jul 22, 5:34 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
534 PM MDT FRI JUL 22 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     4 NNW GLAD VALLEY       45.45N 101.81W
07/22/2016  E60 MPH          ZIEBACH            SD   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 6:53 PM MDTSpecial Weather StatementUNRCuster52 min
Jul 21, 7:39 PM MDTSpecial Weather StatementUNRCuster51 min
Jul 21, 7:48 PM MDTSpecial Weather StatementUNRCuster42 min
Jul 22, 4:42 AM MDTHeat AdvisoryUNRButte, Custer, Fall River, Harding, Lawrence, Meade and 3 more13 hr
Jul 22, 2:05 PM MDTSpecial Weather StatementUNRFall River40 min
Jul 22, 2:32 PM MDTFire Weather WatchUNR14 hr
Jul 22, 2:51 PM MDTSpecial Weather StatementUNRFall River24 min
Jul 22, 3:19 PM MDTSpecial Weather StatementUNRFall River41 min
Jul 22, 3:54 PM MDTSevere Thunderstorm WarningUNRHarding66 min
Jul 22, 4:03 PM MDTSevere Thunderstorm WarningUNRPerkins42 min
Jul 22, 4:20 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach70 min
Jul 22, 4:41 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins31 min
Jul 22, 5:28 PM MDTSevere Thunderstorm WarningUNRZiebach62 min

Nearby

Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.